Indiana clinic: 560 got medication tied to meningitis - 13 WTHR Indianapolis

Indiana clinic: 560 got medication tied to meningitis

Posted: Updated:
Saint Thomas Outpatient Neurosurgery Center in Nashville Saint Thomas Outpatient Neurosurgery Center in Nashville
EVANSVILLE -

Hundreds of Hoosier patients, who took a medicine designed to make them feel better, may have been injected with an infection instead.

Fungal meningitis can make you sick - even kill you - and now it's been confirmed by the Centers for Disease Control in six states, including Indiana. Thirty-five people nationwide have developed the rare disease after being treated with a tainted steroid from a Massachusetts manufacturer.

Indiana clinics that received shipments of that steroid include:

Ambulatory Care Center, LLP, Evansville
Fort Wayne Physical Medicine
OSMC Outpatient Surgery Center, Elkhart
South Bend Clinic
Union Hospital, Terre Haute
Wellspring Pain Solutions, Columbus

In Columbus, doctors are warning patients to be vigilant after learning a clinic there received the contaminated medicine.

Patients come to Wellspring Pain Solutions to feel better. But doctors say many are now at risk because of tainted steroids.

"We got a notification from the manufacturer," said Wellspring's Dr. Drew Robertson. "We were notified September 26th that there were some lots of concern."

They were specific lots of a steroid spinal injection, used to treat back pain, contaminated with a rare form of fungal meningitis. The tainted steroid was used on about 300 people in Columbus.

"Oh yes, we think as far back as July we had patients who received these medications," Dr. Robertson said.

Hundreds of other patients did, too, at six different Indiana health care facilities, from July through September.

The New England Compounding Center in Framingham, Massachusetts, has recalled the steroid. Wellspring immediately returned its shipments. It has also sent letters and made phone calls to all patients who were injected with it.

They are the ones at risk.

Fungal meningitis is an infection of the nervous system that, while not contagious person-to-person, can be deadly for the infected patient.

"It is dangerous. If someone has this, it needs to be treated," Dr. Robertson said.

Doctors are warning patients to look for symptoms: a persistent headache, sensitivity to light, a fever and severe neck stiffness.

If you notice those symptoms, they advise calling your doctor immediately.

So far, no one has developed fungal meningitis in Columbus, but Wellspring is being proactive.

"We're going to make contact with every one of them and in the vast majority of cases, they'll be following up and seeing us face to face in the office," Dr. Robertson said.

No other local clinic or hospital has reported being affected by the recall. In fact, St. Vincent and IU Health specifically told Eyewitness News that they don't use this company's particular product.

Earlier version

A southwestern Indiana hospital says hundreds of patients are being contacted after receiving medication that's been tied to an outbreak of a rare form of meningitis.

St. Mary's Health says about 560 patients received injections of the recalled back pain medication, and roughly 250 have been contacted so far.

Hospital spokeswoman Laura Forbes said Thursday that 10 of the contacted patients are experiencing symptoms that could be consistent with fungal meningitis.

Forbes says the patients received the spinal injections between July 1 and Sept. 28 at Surgicare Cross Pointe, an outpatient surgery clinic in Evansville. As many as 60 patients received multiple injections.

Forbes says the hospital is taking the situation "very seriously" and is trying to contact the remaining patients.

The steroid was made by New England Compounding Center.

Meantime, the federal government is warning doctors and hospitals not to use any product from New England Compounding Center. So far, five people have died in the outbreak.

The 35 confirmed cases include 25 people in Tennessee, one in North Carolina, two in Florida, three in Virginia, two in Maryland, and in Indiana, the U.S. Centers for Disease Control and Prevention reported. Three of the deaths were in Tennessee, one in Virginia and one in Maryland, the Centers for Disease Control and Prevention said.

Tennessee has the largest number of cases. Most of those were treated at the Saint Thomas Outpatient Neurosurgery Center in Nashville, which received around 2,000 vials of the steroid.

An official with the Food and Drug Administration said tests found contamination in a sealed vial of the steroid at the New England Compounding Center in Massachusetts. Tests are under way to determine if it is the same fungus blamed in the outbreak.

Federal officials on Thursday also updated the number of cases in the outbreak. Five people have died and 30 people in six states are ill. All received steroid shots for back pain.

The pharmacy issued a recall last week and has shut down operations. The steroid was sent to 75 facilities in 23 states.

Health officials are asking anyone who had a spinal injection for pain and who has symptoms such as a headache, stiff neck, dizziness or trouble walking to see a doctor right away. The infection may take up to three weeks to incubate.

Meningitis is an inflammation of the spinal cord, typically caused by bacteria or viruses. Fungi and parasites can also cause this inflammation and in this case, the common mold aspergillus is suspected. This form of meningitis is not contagious, but it could prove difficult to treat.

From the Indiana State Department of Health:

Indiana is one of six states to have received potentially contaminated medication used to treat chronic back pain via epidural, according to the Centers for Disease Control and Prevention (CDC). The Indiana State Department of Health is working with the CDC and the Food and Drug Administration in a multi-state investigation of fungal meningitis among patients who had received the epidural steroid injection.

One case has been confirmed in Indiana at this time. State health officials are investigating this and other potential cases.

Several patients outside of Indiana have also had strokes that are believed to have resulted from their infection and at least four deaths have been reported. Fungal meningitis is not transmitted from person to person. A potentially contaminated product is suspected to be the cause of the outbreak. Investigation into the exact source is still ongoing.

Data has determined that all infected patients received injection with preservative-free methylprednisolone acetate (80mg/ml) prepared by the New England Compounding Center, of Framingham, Mass. The lots of medication, listed below, that were used on infected patients have been recalled.

· Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #05212012@68, BUD 11/17/2012

· Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #06292012@26, BUD 12/26/2012

· Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #08102012@51, BUD 2/6/2013

The company has voluntarily recalled this product, which was distributed in 23 states, including Indiana. The exact source of infection remains uncertain. Six health care facilities in Indiana are known to have received these lots and have initiated recalling procedures of this product. The facilities are:

· Ambulatory Care Center, LLP; Evansville

· Ft. Wayne Physical Medicine; Ft. Wayne

· OSMC Outpatient Surgery Center; Elkhart

· South Bend Clinic; South Bend

· Union Hospital; Terre Haute

· Wellspring; Columbus

Patients who have had any injection (e.g., spinal, joint) using any of the three lots of methylprednisolone acetate listed above will be contacted by the facility in which they received it. Patients who have received a steroid injection since July 1, 2012, and are experiencing symptoms such as a new or worsening headache, fever, neck stiffness or pain at the injection site, should contact their physician to determine if they have received one of the recalled products and to receive further instruction. Only people who have received an injection with these lot numbers are known to be at risk. Patients should consult with their health care providers if they have questions.

(Copyright 2012 The Associated Press. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.)

Powered by WorldNow